Alert archive / North Carolina / Beach Hazards Statements in 2014

Beach Hazards Statement 11, NWS Newport/Morehead City, NC

July 21, 2014

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 21, 2014, 10:50 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2014, 10:50 AM EDT (14:50 UTC)
Expired
Jul 21, 2014, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WHUS42 KMHX 211450
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1050 AM EDT MON JUL 21 2014

...A HIGH THREAT OF DANGEROUS RIP CURRENTS NORTH OF RODANTHE TODAY...

.LINGERING SOUTHEAST SWELL COMBINED WITH LIGHT ONSHORE WINDS
CONTINUES TO RESULT IN DANGEROUS RIP CURRENTS NORTH OF RODANTHE
TODAY. 

NCZ103-220000-
/O.NEW.KMHX.BH.S.0011.140721T1450Z-140722T0000Z/
OUTER BANKS DARE-
1050 AM EDT MON JUL 21 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT
THIS EVENING.

* HAZARDS...HIGH RISK OF RIP CURRENTS. 

* LOCATION...NORTH OF RODANTHE. 

* TIMING AND TIDES...LOW TIDE WAS AROUND 10 AM THIS MORNING.
  CONDITIONS SHOULD BE IMPROVING LATER THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
1 follow-up statement
163 
WHUS42 KMHX 211642
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1242 PM EDT MON JUL 21 2014

...A HIGH THREAT OF DANGEROUS RIP CURRENTS NORTH OF CAPE HATTERAS
TODAY...

.LINGERING SOUTHEAST SWELL COMBINED WITH LIGHT ONSHORE WINDS
CONTINUES TO RESULT IN DANGEROUS RIP CURRENTS NORTH OF CAPE
HATTERAS TODAY.

NCZ103-220000-
/O.CON.KMHX.BH.S.0011.000000T0000Z-140722T0000Z/
OUTER BANKS DARE-
1242 PM EDT MON JUL 21 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...HIGH RISK OF RIP CURRENTS.

* LOCATION...NORTH OF CAPE HATTERAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 10:00 AM EDT, 50 minutes earlier.

Area forecast discussion, Jul 21, 10:00 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT MON JUL 21 2014

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN ACROSS THE AREA THROUGH TONIGHT...
THEN WILL DISSIPATE TUESDAY. A STRONGER FRONT WILL APPROACH FROM
THE WEST THURSDAY AND MOVE INTO THE AREA FRIDAY...BECOMING
STATIONARY SATURDAY...THEN LIFTING BACK NORTH AS A WARM FRONT
SUNDAY.

&&

.NEAR TERM /REST OF TODAY/...
AS OF 10 AM MON...A FEW SHOWERS LIFTING INTO SOUTHERN AREAS...
MAINLY SOUTH AND WEST OF HWY 70 WITH A FEW SHOWERS ALONG THE
SOUTHERN PAMLICO SOUND. EXPECT COVERAGE TO CONTINUE TO INCREASE
THROUGH THE MORNING AND AFTERNOON HOURS. MID MORNING UPDATE
MAINLY TO ADJUST POPS SLIGHTLY TO CAPTURE PRECIP TRENDS...AND FOR
TRENDS IN HOURLY TEMPS/DEWPOINTS.

AN AMPLIFYING TROUGH REMAINS POSITIONED TO THE WEST THROUGH TODAY
WITH THE AXIS ALONG THE APPALACHIANS WHILE A STATIONARY FRONT WILL
CONTINUE TO DRAPED ACROSS EASTERN NC AND SOUTHEAST STATES.

SEVERAL FACTORS POINTING TO GREATER COVERAGE OF SHOWERS AND TSTMS
ACROSS THE REGION TODAY. ALOFT WE WILL SEE IMPROVED UPPER LEVEL
JET DYNAMICS...DESPITE THE JET BEING RATHER WEAK AROUND 40-50 KTS
THE REGION WILL BE IN THE RIGHT ENTRANCE OF THE JET AND MODELS
INDICATING INCREASED UPPER LEVEL DIFFLUENCE...ALONG WITH WEAK
SHORTWAVE ENERGY MOVING ACROSS THE REGION. PLENTY OF MOISTURE WILL
REMAIN IN PLACE WITH PWATS AROUND 2 INCHES OR GREATER AND THE SFC
STATIONARY FRONT AND LINGERING OUTFLOW BOUNDARIES PROVIDING LOW
LEVEL CONVERGENCE. 12Z KMHX SOUNDING INDICATED PWATS OF 2.09
INCHES AND BLENDED SAT PWATS ABOVE 2 INCHES AS WELL. ABUNDANT
CLOUD COVER WILL LIMIT SFC HEATING AND THUS INSTABILITY WITH
MODELS INDICATING MUCAPE AROUND 1000-2000 J/KG THIS AFTERNOON AND
LIFTED INDICES AROUND -3 TO -4C...SUFFICIENT FOR CONVECTIVE
INITIATION BUT...ALONG WITH WEAK SHEAR ONLY AROUND 10-20 KT...WILL
LIMIT THE OVERALL SEVERITY OF STORMS TODAY. HIGH PWATS AND MBE
VELOCITY ONLY AROUND 10-15 KT INDICATE THE POTENTIAL FOR HEAVY
RAINFALL RATES AND SOME TRAINING OF CELLS COULD BRING LOCALIZED
FLOODING OF MAINLY LOW LYING AND POOR DRAINAGE AREAS. HIGHS
EXPECTED IN THE MID 80S INLAND TO LOW 80S ALONG THE COAST/OBX.

&&

.SHORT TERM /TONIGHT/...
AS OF 3 AM MON...THE UPPER TROUGH MIGRATES INTO A CUT-OFF LOW OVER
THE GULF STATES TONIGHT WITH MODELS INDICTING THE SURFACE
BOUNDARY SLIDING ACROSS THE COASTAL WATERS INVOF THE GULF STREAM.
EXPECT SHOWERS/TSTM COVERAGE TO DIMINISH THROUGH THE EVENING AS
UPPER LEVEL SUPPORT WANES AS THE JET LIFTS NE OF THE REGION AND
INSTABILITY DIMINISHES...WITH GREATEST COVERAGE SHIFTING TO THE
SOUTHERN COASTAL WATERS NEAR THE FRONT. ABUNDANT CLOUD COVER WILL
KEEP OVERNIGHT TEMPS MILD...GENERALLY IN THE LOW TO MID 70S AND
COULD SEE PATCHY FOG.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 230 AM MON...GFS/ECMWF IN BETTER AGREEMENT THAN THEY WERE
YESTERDAY AT THIS TIME. STATIONARY BOUNDARY ALONG/JUST INLAND FROM
THE COAST TUESDAY WILL DISSIPATE WEDNESDAY. TYPICAL SUMMERTIME
SETUP FOR THURSDAY WITH BERMUDA HIGH EXTENDING INTO THE SOUTHEAST
STATES WITH A LEESIDE TROF OF LOW PRESSURE OVER THE MIDDLE OF THE
STATE. WILL CONTINUE CHANCE POPS THROUGH THURSDAY. THE NEXT COLD
FRONT APPROACHES FROM THE NORTHWEST AND ENTERS THE STATE ON
FRIDAY. WILL CONTINUE 50 PERCENT POPS FOR NOW WITH THE POSSIBILITY
OF BUMPING UP TO LIKELY IF CURRENT MODEL TRENDS CONTINUE. THE
FRONT WILL BECOME STATIONARY ACROSS THE AREA SATURDAY THEN LIFT
BACK NORTH SUNDAY. WILL CONTINUE LOW CHANCE POPS BOTH SATURDAY AND
SUNDAY.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM/THROUGH TONIGHT/
AS OF 715 AM MON...AN UPPER TROUGH JUST WEST OF THE REGION WITH
SHORTWAVE ENERGY AND WEAK UPPER LEVEL SUPPORT COMBINED WITH A
STALLED SFC FRONT ACROSS EASTERN NC...ABUNDANT MOISTURE AND MODEST
INSTABILITY EXPECTED TO PROVIDE THE INGREDIENTS FOR SCT-NUM
SHOWERS AND TSTMS ACROSS RTES TODAY BRINGING PERIODS OF REDUCED
CIGS/VSBYS. CONVECTIVE ACTIVITY EXPECTED TO BE GREATEST FROM LATE
MORNING THROUGH THE AFTERNOON...THOUGH WILL BE POSSIBLE AT ANYTIME
TODAY. UPPER LEVEL SUPPORT DIMINISHES THIS EVENING AND EXPECT
CONVECTION TO DIMINISH WITH GENERALLY ISOL SHOWERS INVOF THE
TERMINALS AFTER MIDNIGHT. PATCHY TO AREAS OF FOG WILL BE POSSIBLE
TONIGHT.

LONG TERM /TUE THROUGH FRI/
AS OF 230 AM MON...SCATTERED MAINLY DIURNAL CONVECTION POSSIBLE
AT ALL 4 TERMINALS THROUGH THURSDAY WITH A LITTLE BETTER CHANCE
FRIDAY AS A COLD FRONT MOVES INTO THE AREA. LATE NIGHT/EARLY AM
FOG POSSIBLE ESPECIALLY IN AREAS THAT RECEIVED RAIN THE PREVIOUS
DAY.

&&

.MARINE...
SHORT TERM/THROUGH TONIGHT/
AS OF 10 AM MON...LATEST SURFACE AND BUOY DATA INDICATED EASTERLY
WINDS AROUND 10 KT WITH SEAS MOSTLY 3 FT ACROSS THE WATERS. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS THE WATERS TODAY
BRINGING LIGHT E/SE WINDS MAINLY AROUND 10 KT OR LESS. THE
BOUNDARY IS PROGGED TO SLIDE TO SOUTHERN/CENTRAL COASTAL WATERS
TONIGHT WITH WINDS BECOMING NE/E...REMAINING LIGHT AT AROUND 10 KT
OR LESS. WAVEWATCH AND NWPS IN GOOD AGREEMENT WITH SEAS CONTINUING
AROUND 2-4 FT.

LONG TERM /TUE THROUGH FRI/
AS OF 230 AM MON...LIGHT WINDS AND SEAS WILL START OFF THE LONG
TERM PERIOD...THEN INCREASE GOING INTO FRIDAY AS THE PRESSURE
GRADIENT TIGHTENS UP AHEAD OF AN APPROACHING COLD FRONT. EXPECT
SMALL CRAFT SEAS TO DEVELOP THURSDAY AFTERNOON AND CONTINUE INTO
FRIDAY FOR PORTIONS OF THE COASTAL WATERS SOUTH OF OREGON INLET.
WINDS WILL START OUT AT 5-10 KNOTS ACROSS THE AREA ON
TUESDAY...PEAKING ON THURSDAY AT 15-20 KNOTS OVER MOST OF THE
COASTAL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK/DAG
SHORT TERM...SK
LONG TERM...HSA
AVIATION...HSA/SK
MARINE...HSA/SK/DAG
Hazardous weather outlook, Jul 21, 10:49 AM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1049 AM EDT MON JUL 21 2014

NCZ029-044>047-079>081-090>094-221500-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
1049 AM EDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-221500-
OUTER BANKS DARE-
1049 AM EDT MON JUL 21 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF RODANTHE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT NORTH OF RODANTHE.
   MODERATE RIP CURRENT RISK SOUTH OF RODANTHE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-104-221500-
CARTERET-ONSLOW-OUTER BANKS HYDE-
1049 AM EDT MON JUL 21 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:00 PM EDTSpecial Weather StatementMHXOnslow60 min
Jul 21, 12:34 PM EDTSpecial Weather StatementMHXMartin, Washington56 min
Jul 21, 2:02 PM EDTSpecial Weather StatementMHXMartin, Pitt58 min
Jul 21, 4:14 PM EDTSpecial Weather StatementMHXCarteret61 min

Nearby

Beach Hazards Statements in North Carolina, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.